Georgia, 2012Hail and Damaging Winds in Georgia, July 27, 2012
July 27, 2012 · NWS CAE · 5 events in 3 counties and zones
Scattered severe thunderstorms produced some large hail and damaging winds around the CSRA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced some large hail and damaging winds around the CSRA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 27, 2:41 PM EST, 54 minutes earlier.
Area forecast discussion, Jul 27, 2:41 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT FRI JUL 27 2012
.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN US. A SERIES
OF WEAK UPPER IMPULSES ALONG WITH SUFFICIENT ATMOSPHERIC MOISTURE
WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH GENERALLY NEAR NORMAL
TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AN UPPER RIDGE OFF THE ATLANTIC COAST WILL CONTINUE TO MOVE EAST
AS AN UPPER TROUGH SHARPENS ACROSS THE MID-ATLANTIC STATES. THIS
WILL ALLOW A WEAK COLD FRONT/TROUGH TO APPROACH FROM THE NORTHWEST
TONIGHT. A WEAK SHORTWAVE TROUGH MOVING NORTHWARD SHOULD HELP
SUPPORT CONVECTION ESPECIALLY IN THE CSRA. THUNDERSTORMS MAY ALSO
FOCUS IN THE NORTHERN PART BECAUSE OF SLIGHTLY STRONGER SHEAR.
MODERATE TO STRONG INSTABILITY MAY SUPPORT SEVERE WIND GUSTS WITH
A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER HIGH WILL REMAIN TO OUR SE WHILE UPPER TROUGH REMAINS OVER THE
EASTERN CONUS. THE WEAK FRONTAL BOUNDARY WILL BE NEAR THE AREA
SATURDAY...AND SLOWLY SHIFT TOWARDS THE COAST SUNDAY. THIS ALONG
WITH ABUNDANT ATMOSPHERIC MOISTURE AND A SERIES OF UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL CONVECTION. TRENDED POPS A
LITTLE HIGHER TOWARDS THE SOUTHERN/EASTERN FA DUE TO EXPECTED
FRONTAL POSITION AND AREA OF BEST MOISTURE. GENERALLY ACCEPTED
GUIDANCE BLEND.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MADE FEW CHANGES TO THE FORECAST FOR THIS TIME PERIOD. MODELS AGREE
IN KEEPING AN UPPER TROUGH OVER THE EASTERN CONUS THROUGH THE
PERIOD. CONTINUED SUFFICIENT ATMOSPHERIC MOISTURE ALONG WITH A
WEAK SURFACE TROUGH OR TWO AND A SERIES OF WEAK UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS.
GENERALLY SEASONAL TEMPS EXPECTED. USED A BLEND OF GUIDANCE AND
ONGOING FORECAST.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
EXPECT MAINLY VFR CONDITIONS DURING THE PERIOD...BUT STRONG HEATING
AND A SURFACE TROUGH WILL HELP SUPPORT SCATTERED THUNDERSTORMS...
MAINLY DURING THE AFTERNOON AND EVENING. ANY THUNDERSTORMS MAY
CONTAIN STRONG AND GUSTY WINDS BECAUSE OF MODERATE TO STRONG
INSTABILITY. SOME OF THE MOS GUIDANCE INDICATED MVFR FOG DURING
THE EARLY MORNING HOURS AND THIS MAY VERIFY ESPECIALLY IN AREAS
WHERE RAIN OCCURS. HOWEVER...INSTABILITY AND SOME MIXING SHOULD
GENERALLY LIMIT FOG.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 27, 3:28 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUL 27 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTH. A FEW STORMS MAY REACH SEVERE
LIMITS PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAIN. THE
POTENTIAL FOR SEVERE STORMS WILL BE HIGHEST MAINLY NORTH OF A
LINE FROM AUGUSTA TO COLUMBIA TO BISHOPVILLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 1:00 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT FRI JUL 27 2012
SCZ027-028-030-036-037-271900-
AIKEN-CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
200 PM EDT FRI JUL 27 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 300 PM
EDT...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING IN EASTERN AIKEN COUNTY. THIS
ACTIVITY WAS MOVING EAST-NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...SOUTH CONGAREE... AND ST. MATTHEWS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3341 8152 3381 8165 3407 8073 3365 8062
3347 8129 3349 8137 3343 8146
TIME...MOT...LOC 1759Z 245DEG 19KT 3369 8134
TTHLocal storm report, Jul 27, 2:45 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
345 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 7 W WAGENER 33.64N 81.49W
07/27/2012 AIKEN SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED A TREE DOWN ACROSS THE ROADWAY AT
THE INTERSECTION OF CAMP RAWLS ROAD AND MAGPIE STREET.
&&
VAUGHANSpecial weather statement, Jul 27, 2:54 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT FRI JUL 27 2012
GAZ064-065-077-SCZ025-027-028-030-035>037-272045-
AIKEN-BARNWELL-BURKE-CALHOUN-COLUMBIA-EDGEFIELD-LEXINGTON-ORANGEBURG-
RICHLAND-RICHMOND-
354 PM EDT FRI JUL 27 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
COLUMBIA...EDGEFIELD...LEXINGTON...RICHLAND...AIKEN...CALHOUN...
ORANGEBURG AND BARNWELL COUNTIES THROUGH 445 PM EDT...
AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WINDSOR...MOVING EAST-NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...GASTON...ST. MATTHEWS...AUGUSTA AND MARTINEZ...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3360 8215 3359 8213 3361 8211 3394 8086
3356 8071 3343 8120 3344 8122 3342 8122
3316 8211 3355 8232
TIME...MOT...LOC 1953Z 257DEG 29KT 3353 8148
TTHLocal storm report, Jul 27, 3:05 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 8 WSW WAGENER 33.63N 81.49W
07/27/2012 AIKEN SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY AT KENNEDY
POND ROAD AND TROTTER ROAD.
&&
VAUGHANSpecial weather statement, Jul 27, 3:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT FRI JUL 27 2012
SCZ016-022-028-029-272100-
CHESTERFIELD-KERSHAW-LEE-RICHLAND-
410 PM EDT FRI JUL 27 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW...LEE AND RICHLAND COUNTIES THROUGH 500 PM EDT...
AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN THE VICINITY OF LUGOFF...MOVING
EAST-NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAMDEN...CHERAW...CHESTERFIELD AND LUGOFF...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3460 7980 3454 7983 3449 7989 3449 8005
3436 8028 3433 8024 3437 8018 3429 8015
3406 8081 3420 8102 3426 8092 3427 8083
3435 8079 3480 8007 3481 7994 3468 7986
3465 7980 3462 7978
TIME...MOT...LOC 2009Z 229DEG 16KT 3420 8071
TTHLocal storm report, Jul 27, 3:22 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 5 WNW WOODFORD 33.69N 81.19W
07/27/2012 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ALONG HIGHWAY 178 AT
JOHNSON KING ROAD AND MACK EDISTO ROAD.
&&
VAUGHANHail, McDuffie
- When
- July 27, 3:35 PM EST to 4:03 PM EST
- Where
- McDuffie County, 3.72 mi ENE of Wrightsboro
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.520, -82.440
Public reported nickel size hail that lasted for around 30 minutes and almost covered the ground near Sterling Wells Road and Hwy 150.
Thunderstorm Wind, Burke
- When
- July 27, 4:26 PM EST to 4:30 PM EST
- Where
- Burke County, 4.9 mi NW of Greens Cut
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.210, -82.050
Sheriff reported powerlines down near Craig Road.
Thunderstorm Wind, Burke
- When
- July 27, 4:29 PM EST to 4:35 PM EST
- Where
- Burke County, 6.95 mi WSW of Waynesboro Burke Arp
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 32.990, -82.110
Sheriff dispatch reported several trees down along Hwy 56 between Waynesboro and Midville.
Thunderstorm Wind, Columbia
- When
- July 27, 4:30 PM EST to 4:34 PM EST
- Where
- Columbia County, 2.7 mi SE of Winfield
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.570, -82.370
Sheriff dispatch reported trees down just west of Appling.
Thunderstorm Wind, Burke
- When
- July 27, 4:37 PM EST to 4:40 PM EST
- Where
- Burke County, 0.9 mi SW of Alexander
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.010, -81.890
Sheriff dispatch reported several trees down around the county.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 27, 20121 death · 1 event
- Flash Flooding in Texas, July 27, 2012$2.0 million · 4 events
- Wildfire in Illinois, July 27 to 28, 2012$2.1 million · 1 event
- Hail and Damaging Winds in North Carolina, July 27, 2012$319,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Indiana, July 27, 2012$83,000 · 1.25 in hail · 28 events
- Damaging Winds and Lightning Strike in Virginia, July 27, 2012$52,000 · 55 kt wind · 23 events
- Damaging Winds in South Carolina, July 27, 2012$58,000 · 60 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$36,000 · 1 in hail · 22 events
- Damaging Winds in Indiana, July 27, 2012$80,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, July 27 to 28, 2012$65,000 · 2 events
- Damaging Winds in Ohio, July 27, 2012$47,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, July 27 to 31, 20121 injured · $22,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386600, 386601, 386602, 386603, 386604.